FDA Adds New Warnings to All Testosterone Product Labels

Megan Brooks

Disclosures

October 25, 2016

The US Food and Drug Administration (FDA) has approved class-wide labeling changes for all prescription testosterone products, the agency announced today.

New safety information from published literature and case reports on the risks associated with abuse and dependence of testosterone and other anabolic androgenic steroids (AAS) will be added to all product labels, the FDA says.

Testosterone and other AAS, which have a schedule III classification by the Controlled Substances Act, may be abused by adults and adolescents, including athletes and body builders.

"Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system," the FDA notes.

Reported serious adverse outcomes include myocardial infarction, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. People abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia, the agency says.

The new warning will alert prescribers to the abuse potential of testosterone and the serious health risks, especially those related to heart and mental health, that have been linked to testosterone and AAS abuse, they note.

In addition to the new warning, all testosterone labeling will now include information in the abuse and dependence section about adverse outcomes reported in association with abuse and dependence of testosterone/AAS.

Information in the warning and precautions section will emphasize the importance of measuring serum testosterone concentration if abuse is suspected.

Prescription testosterone products are FDA-approved as hormone replacement therapy for men who have low testosterone owing to certain medical conditions, such as failure of the testicles to produce testosterone because of genetic problems or damage to the testicles from chemotherapy or infection.

Healthcare professionals are asked to report any adverse reactions with the use of testosterone products to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Follow Medscape on Facebook and Twitter .

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....